beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Impact of Chemotherapy Nausea

Posted 1/18/2013

Posted in

  There are two especially horrible side effects of many chemotherapies: hair loss and possible nausea and vomiting. There has not been much progress in the preventing hair loss part, but great strides have been made with nausea. When I began to work in oncology in 1979, we used to give our patients little plastic buckets as they left the Infusion Area. We knew they might not make it back to their cars, surely wouldn't make it home, before the vomiting started. It was truly terrible--the stuff of all the movie and novel nightmares about cancer.

  Anyone who has had chemo within the last two decades or so knows that is no longer like that. The two sets of chemo that I have experiened were very different from one another. In 1993, the standard course of CMF involved both IV drugs and a pill (cytoxan) that was taken for 14 days out of each 28 day cycle. There were pretty good drugs to minimize nausea from the IV medicines, but the pills were more difficult. Yes, everyone is different, but for me, those pills caused low grade nausea (you know the "oooh, something is not right with my stomach" feeling) for all of the two weeks. The low point was when I opened a new box of Tide and thew up right into the washing machine; the white powder with blue specks looked exactly like the pills. (and I am astonished that, as I type this almost 20 years later, my stomach is roiling--the power of suggestion is huge!)

  By 2005 when I had chemo again, the standard treatment had changed, and this time included CA which, without anti-nausea drugs, would be impossibly miserable. Those powerful little pills did keep intense nausea away, although, as many of you know, I didn't feel very well for a few days after each treatment.

  Anyhow, these musings are a prelude to this study from Supportive Care of Cancer that looked at the impact of chemotherapy-related nausea on both nutrition and psychological status. This all seems very obvious, but doctors and scientists like studies, so this is more data that supports what we knew anyway. And, in closing, are you familiar with the "joke" about the ideal chemo meal: mashed potatoes, macaroni and cheese, and white bread.

The impact of chemotherapy-related nausea on patients' nutritional status, psychological distress and quality of life

Carole Farrell & Sarah G. Brearley & Mark Pilling & Alex Molassiotis

Abstract

Purpose Nausea is a troublesome and distressing symptom

for patients receiving chemotherapy. While vomiting is well

controlled with current antiemetics, nausea is a more difficult

symptom to manage. The aim of this study was to assess

the impact of nausea on nutritional status, quality of life and

psychological distress.

Methods This was a prospective observational study over two

cycles of chemotherapy. Patients completed the Multinational

Association of Supportive Care in Cancer Antiemesis Tool, a

measure of nutritional status (Patient-Generated Subjective

Global Assessment), the Functional Assessment of Cancer

Therapy-General (FACT-G) quality of life scale and the Hospital

Anxiety and Depression Scale at the end of each chemotherapy

cycle (around day 10 post-chemotherapy).

Results The sample consisted of 104 patients, primarily

female, receiving anthracycline-based chemotherapy. While

vomiting was minimal (5.2–14.6 % of the patients), high

levels of nausea were observed (55.2–72.9 %), and severe

nausea (>6 on a 0–10 scale) was reported by 20.5–29.2 % of

the participants. Severe nausea had a borderline significant

impact in relation to physical functioning (p00.025) and a

significant impact on nutritional status (severe acute nausea,

p00.003; severe delayed nausea, p00.017). Clinically

meaningful changes were observed in relation to the

FACT-G total score.

Conclusion Chemotherapy-induced nausea does have an

impact on nutritional status and physical functioning and

can impair anxiety and quality of life. As a key symptom

associated with other symptoms, it is imperative that greater

attention is given to managing treatment-related nausea

through innovative non-pharmacological and nutritional

interventions.

http://www.ncbi.nlm.nih.gov/pubmed/22610269

 

 

Share:

Add your comment

 
 
 

Categories

Archive